Missouri, 2005

Lightning Strike in Missouri, November 14, 2005

November 14, 2005 · NWS SGF · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 14, 7:49 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Nov 14, 7:49 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 PM CST MON NOV 14 2005

...SEVERE WEATHER POSSIBLE LATE TONIGHT AND TUESDAY...
...MUCH COLDER AIR ON THE WAY...

.DISCUSSION...

QUICK UPDATE. ELEVATED STORMS ONGOING NORTH OF THE THE SURFACE WARM
FRONT OVER NORTHERN AR. SHOULD SEE RAPID MOISTURE ADVECTION AND LIFT
OVER THE FRONT AS LOW LEVEL WIND FLOW INCREASES IN RESPONSE TO
DEEPENING STORM OVER THE PLAINS. 00Z KSGF SOUNDING SHOWS INVERSION
UP TO JUST ABOVE 850MB AND NOT ALL THAT IMPRESSIVE ABOVE THE
INVERSION EITHER. WITH 700-500MB HEIGHT FALLS...SHOULD SEE
STEEPENING MIDLEVEL LAPSE RATES WITH TIME TONIGHT...ALONG WITH
INCREASINGLY WARM/MOIST AIR ADVECTION AT LOW LEVELS. DEEP LIFT WILL
OCCUR BY MIDNIGHT AS AREA FALLS UNDER THE RIGHT ENTRANCE REGION OF
AN UPPER 300MB JET. COUPLED JET MAY ALSO ENHANCE LIFT LATE TONIGHT
AND MONDAY MORNING AS UPSTREAM 120KT JET NOSES INTO SE KS/WESTERN
MO. ELEVATED SEVERE TSTMS WITH HAIL WILL BECOME MORE LIKELY WITH
TIME THIS EVENING. BY LATE TONIGHT WITH WARM FRONT LIFTING INTO
SOUTHERN MO...NAM POINT SOUNDING NEAR WEST PLAINS BY 12Z LOOKS
FAVORABLE FOR NEAR SURFACE BASED CONVECTION AHEAD OF THE APPROACHING
DEEPENING SURFACE LOW AND COLD FRONT WITH 0-3KM HELICITY APPROACHING
500 M2/S2. WONT TAKE MUCH INSTABILITY GIVEN THE PROGGED WIND
PROFILES TO GET SUPERCELLS GOING TONIGHT IN FAR SOUTHERN MO.

ANOTHER PROBLEM IN THE NEAR TERM: FOG. STRATUS ALREADY WIDESPREAD
NORTH OF THE WARM FRONT...AND WILL LIKELY BUILD DOWN WITH TIME. WILL
NEED TO WATCH TRENDS...IF IT BECOMES WIDESPREAD A SHORT FUSED
NPW/FOG ADVISORY MAY BE REQUIRED. DSA

...PREVIOUS DISCUSSION 245 PM...

WARM AIR ADVECTION SHOWERS AND EMBEDDED THUNDERSTORMS HAD SPREAD
EAST INTO SOUTHEAST MISSOURI AT EARLY AFTERNOON. THIS ACTIVITY WAS
WELL NORTH OF A WARM FRONT THAT WAS LOCATED ACROSS SOUTHERN
ARKANSAS...AND EAST OF A SHORTWAVE LIFTING NORTHEAST ACROSS NORTHERN
MISSOURI. A MOISTURE RICH AIRMASS WAS IN PLACE SOUTH OF THIS FRONT
WITH SURFACE DEWPOINTS IN THE MIDDLE 60S.

A VERY ACTIVE PATTERN IS ANTICIPATED TONIGHT AND TUESDAY AS A
POWERFUL AUTUMN STORM SYSTEM TAKES SHAPE. A 135 KT JET STREAKING
FROM THE NORTHWEST U.S. WILL CARVE OUT A SHARP UPPER TROUGH ACROSS
THE CENTRAL U.S. BY TUESDAY MORNING. STRONG SYNOPTIC SCALE LIFT
COUPLED WITH STRONG WARM ADVECTION IN ADVANCE OF THE WARM FRONT
LIFTING NORTH OUT OF ARKANSAS WILL CAUSE THUNDERSTORMS TO INCREASE
IN COVERAGE AND INTENSITY TONIGHT. ALTHOUGH THE STORMS WILL
INITIALLY BE ELEVATED IN NATURE...STRONG WIND FIELDS WILL SUPPORT
THE POTENTIAL OF LARGE HAIL. AS THE WARM FRONT LIFTS NORTH INTO FAR
SOUTHERN MISSOURI DURING THE PREDAWN HOURS...THUNDERSTORMS MAY
BECOME SURFACE BASED THUS INCREASING THE THREAT OF DAMAGING WINDS.
DESPITE WEAK SURFACE BASED INSTABILITY STRONG LOW LEVEL SHEAR WILL
ALSO SUPPORT THE POTENTIAL OF TORNADOES TOWARD SUNRISE AND INTO
TUESDAY MORNING ALONG AND SOUTH OF THE WARM FRONT. THE SEVERE
WEATHER THREAT WILL BE MAXIMIZED NEAR AND SOUTH OF A DEEPENING
SURFACE LOW THAT WILL TRACK FROM NORTHEAST OKLAHOMA TO EAST CENTRAL
MISSOURI. THE POTENTIAL OF STRAIGHT LINE DAMAGING WINDS WILL ALSO
INCREASE TUESDAY MORNING AS A PROGGED 85 KT MID LEVEL JET STREAKS
INTO THE AREA.

SYNOPTIC PATTERN ALONG WITH IMPRESSIVE MOISTURE TRANSPORT...AND
PRECIPITABLE WATER VALUES RISING TO NEAR 1.25 WILL SUPPORT LOCALLY
HEAVY RAINFALL AMOUNTS. THE HEAVIEST RAINFALL WILL LIKELY FALL ALONG
AND SOUTH OF INTERSTATE 44. LOCAL AMOUNTS IN EXCESS OF TWO INCHES
WILL BE POSSIBLE WHERE TRAINING CELLS SET UP. GIVEN THE RELATIVELY
DRY ANTECEDENT CONDITIONS A FLOOD WATCH WILL NOT BE ISSUED AT THIS
TIME.

MUCH COLDER AIR WILL PLUNGE INTO THE AREA TUESDAY AS THE POWERFUL
COLD FRONT SWEEPS EAST ACROSS THE OZARKS. TEMPERATURES WILL FALL
DURING THE DAY WITH WINDS OF 25 TO 35 MPH COMMON. HIGHER WIND GUSTS
TO 45 MPH CERTAINLY LOOK POSSIBLE CONSIDERING VERY STRONG COLD AIR
ADVECTION AND 925 MB WINDS ON THE ORDER OF 50 KTS. WIND ADVISORY MAY
BE NEEDED TUESDAY BUT WILL LET LATER SHIFTS ISSUE WHEN DETAILS
BECOME CLEARER.  PRECIPITATION SHOULD QUICKLY END BEHIND THE FRONT
TUESDAY AFTERNOON AND MID LEVEL DRY SLOT SPREAD INTO THE AREA.
HOWEVER CANNOT RULE OUT SPRINKLES OR EVEN FLURRIES ACROSS CENTRAL
MISSOURI IN CLOSER PROXIMITY TO DEEPER MOISTURE WRAPPING AROUND THE
EXITING SYSTEM.

COOL TEMPERATURES AND MORE TRANQUIL WEATHER CONDITIONS WILL PREVAIL
THE REMAINDER OF THE WEEK. THE COLDEST TEMPERATURES SO FAR THIS
SEASON WILL LIKELY OCCUR WEDNESDAY AND THURSDAY MORNINGS. LITTLE
CHANGE WAS MADE TO THE EXTENDED FORECAST.

FOSTER

&&

.AVIATION...

HAVE IFR CONDITIONS IN BOTH THE KJLN/KSGF TAFS. STRATUS ALREADY IN
AT KSGF SHORTLY AFTER 00Z AND KJLN VISIBILITY HEADED DOWN TOO.
THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER TONIGHT UNTIL THE
PASSAGE OF THE COLD FRONT TUESDAY MORNING. EXPECT IFR CEILINGS WITH
STRONG NORTHWEST WINDS BEHIND THE FRONT LATE TUESDAY MORNING AND
AFTERNOON.

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 14, 6:13 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CST MON NOV 14 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
613 PM CST MON NOV 14 2005

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS...THE STRONGEST STORMS MAY PRODUCE:

HAIL UP TO THE SIZE OF HALF DOLLARS
FREQUENT LIGHTNING.
LOCALLY HEAVY RAINFALL.
DAMAGING WINDS AND ISOLATED TORNADOES OVER SOUTHERN MISSOURI AFTER 3
AM.

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS WILL DEVELOP OVER SOUTHERN MISSOURI EARLY THIS
EVENING. INSTABILITY AND WINDS ALOFT WILL BE SUPPORT SEVERE
THUNDERSTORMS ALONG AND SOUTH OF A PINEVILLE TO SALEM LINE THIS
EVENING WITH LARGE HAIL BEING THE INITIAL THREAT.

THE CHANCES FOR SEVERE WEATHER WILL LIFT NORTHWARD LATER TONIGHT
AFFECTING MUCH OF THE AREA AFTER MIDNIGHT. WHILE LARGE HAIL WILL BE
THE MAIN STORM HAZARD NORTH OF MISSOURI HIGHWAY 60 AND IN SOUTHEAST
KANSAS...AN ENHANCED THREAT OF DAMAGING WINDS AND ISOLATED TORNADOES
WILL ALSO OCCUR LATE TONIGHT AFTER 3 AM IN COUNTIES SOUTH OF
MISSOURI HIGHWAY 60.

  DISCUSSION:

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING OVER SOUTHERN
MISSOURI AS A STORM SYSTEM STRENGTHENS ACROSS THE CENTRAL U.S. AND A
WARM FRONT LIFTS NORTH ACROSS ARKANSAS. THE INITIAL THREAT EARLY
TONIGHT WILL BE LARGE HAIL AND LOCALLY HEAVY RAINFALL. HOWEVER...AS
THE WARM FRONT LIFTS INTO FAR SOUTHERN MISSOURI DURING THE PREDAWN
HOURS...THE POTENTIAL OF DAMAGING WINDS AND POSSIBLY A TORNADO WILL
INCREASE. THE RISK OF DAMAGING WINDS AND TORNADOES WILL BE DEPENDENT
ON AVAILABLE INSTABILITY...AND THE POSITION OF A STRENGTHENING LOW
PRESSURE SYSTEM OVER NORTHEAST OKLAHOMA AND THE ASSOCIATED WARM
FRONT. HOWEVER WITH A STRONG WIND FIELD IN PLACE...ONLY WEAK
INSTABILITY WILL BE NEEDED TO SUPPORT SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TUESDAY MORNING ACROSS
SOUTHERN MISSOURI. ALTHOUGH THE INSTABILITY WILL BE LIMITED...A
VERY STRONG WIND FIELD WILL BE FAVORABLE FOR THE DEVELOPMENT OF
SEVERE STORMS WITH DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES.

THE GREATEST RISK OF SEVERE WEATHER WILL BE EAST OF A LINE FROM
ROLLA TO BRANSON. THE STORMS WILL END BY EARLY AFTERNOON AS A
STRONG COLD FRONT SWEEPS EAST ACROSS THE AREA.

ALSO...STRONG NORTHWEST WINDS AND MUCH COLDER AIR WILL FOLLOW THE
FRONTAL PASSAGE TUESDAY WITH WIND GUST BETWEEN 30 AND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND ON TUESDAY UNTIL
AFTER THE COLD FRONT PASSES THROUGH THE REGION.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER/DSA

In the hours before

Special weather statement, Nov 14, 8:24 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 PM CST MON NOV 14 2005

MOZ096-105-150330-
DOUGLAS-OZARK-
824 PM CST MON NOV 14 2005

...SIGNIFICANT WEATHER ALERT FOR CENTRAL AND EASTERN DOUGLAS COUNTY
AND NORTHERN AND WESTERN OZARK COUNTIES UNTIL 930 PM CST...

AT 817 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES SOUTHEAST OF
AVA TO 12 MILES NORTH OF DIAMOND CITY...OR ALONG A LINE EXTENDING
FROM 10 MILES SOUTHEAST OF AVA TO 21 MILES EAST OF BRANSON...AND
MOVING NORTHEAST AT 50 MPH.

THE STRONGER STORMS WITHIN THIS LINE ARE CAPABLE OF PRODUCING DIME
TO NICKEL SIZE HAIL AND FREQUENT LIGHTNING.

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS IF YOU ARE IN THE
PATH OF THESE STORMS

IZZI
Special weather statement, Nov 14, 9:44 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 PM CST MON NOV 14 2005

MOZ093-095>098-101>106-151100-
BARRY-CHRISTIAN-DOUGLAS-HOWELL-MCDONALD-NEWTON-OREGON-OZARK-
SHANNON-STONE-TANEY-
944 PM CST MON NOV 14 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 862 IN
EFFECT UNTIL 5 AM CST TUESDAY FOR THE FOLLOWING AREA...

IN MISSOURI THIS WATCH INCLUDES 11 COUNTIES

IN SOUTH CENTRAL MISSOURI

HOWELL... OREGON... SHANNON...

IN SOUTHWEST MISSOURI

BARRY... CHRISTIAN... DOUGLAS...
MCDONALD... NEWTON... OZARK...
STONE... TANEY...

THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...AVA...BRANSON...
CASSVILLE...EMINENCE...FORSYTH...GAINESVILLE...GALENA...
KIMBERLING CITY...MONETT...NEOSHO...NIXA...OZARK...PINEVILLE...
THAYER...THEODOSIA...WEST PLAINS...WILLOW SPRINGS AND WINONA.

The radar

The Springfield radar (KSGF), 72 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Taney

When
November 14, 10:45 PM CST
Where
Taney County, Branson
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Lightning struck a four story condominium and set fire to the cupola. The fire did not spread and there were no injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479721.